Markov Chains with Special Structures

  • László Lakatos
  • László Szeidl
  • Miklós Telek


The previous chapter presented analysis methods for stochastic models where some of the distributions were different from exponential. In these cases the analysis of the models is more complex than the analysis of Markov models. In this chapter we introduce a methodology to extend the set of models which can be analyzed by Markov models while the distributions can be different from exponential.


  1. 1.
    Aldous, D., Shepp, L.: The least variable phase type distribution is Erlang. Stoch. Model. 3, 467–473 (1987)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Bini, D., Latouche, G., Meini, B.: Numerical Methods for Structured Markov Chains. Oxford University Press, Oxford (2005)CrossRefGoogle Scholar
  3. 3.
    Bini, D.A., Meini, B., Steffé, S., Van Houdt, B.: Structured Markov chains solver: software tools. In: Proceeding from the 2006 Workshop on Tools for Solving Structured Markov Chains, SMCtools ’06. ACM, New York (2006).
  4. 4.
    Bobbio, A., Telek, M.: A benchmark for PH estimation algorithms: results for Acyclic-PH. Stoch. Model. 10, 661–677 (1994)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Cumani, A.: On the canonical representation of homogeneous Markov processes modelling failure-time distributions. Microelectron. Reliab. 22, 583–602 (1982)CrossRefGoogle Scholar
  6. 6.
    He, Q.M., Neuts, M.F.: Markov chains with marked transitions. Stoch. Process. Their Appl. 74(1), 37–52 (1998)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Horváth, A., Telek, M.: PhFit: a general purpose phase type fitting tool. In: Tools 2002. Lecture Notes in Computer Science, vol. 2324, pp. 82–91. Springer, London (2002)Google Scholar
  8. 8.
    Latouche, G., Ramaswami, V.: Introduction to Matrix Analytic Methods in Stochastic Modeling. SIAM, Philadelphia (1999)CrossRefGoogle Scholar
  9. 9.
    Neuts, M.F.: Probability distributions of phase type. In: Liber Amicorum Prof. Emeritus H. Florin, pp. 173–206. University of Louvain, Louvain-la-Neuve (1975)Google Scholar
  10. 10.
    Neuts, M.F.: Matrix Geometric Solutions in Stochastic Models. Johns Hopkins University Press, Baltimore (1981)zbMATHGoogle Scholar
  11. 11.
    Neuts, M.F.: Structured Stochastic Matrices of M/G/1 Type and Their Applications. Marcel Dekker, New York (1989)zbMATHGoogle Scholar
  12. 12.
    Telek, M.: Minimal coefficient of variation of discrete phase type distributions. In: Latouche, G., Taylor, P. (eds.) Advances in Algorithmic Methods for Stochastic Models, MAM3, pp. 391–400. Notable Publications Inc., Neshanic Station (2000)Google Scholar
  13. 13.
    Thümmler, A., Buchholz, P., Telek, M.: A novel approach for fitting probability distributions to trace data with the EM algorithm. IEEE Trans. Dependable Secure Comput. 3(3), 245–258 (2006)CrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • László Lakatos
    • 1
  • László Szeidl
    • 2
  • Miklós Telek
    • 3
  1. 1.Eotvos Lorant UniversityBudapestHungary
  2. 2.Obuda UniversityBudapestHungary
  3. 3.Technical University of BudapestBudapestHungary

Personalised recommendations